Common colds and influenza are caused by different viruses that are spread by sneezing, coughing, kissing or sharing utensils. Colds and flu have many symptoms in common, but they are very different conditions.
The common cold often starts with a sore throat, sneezing, and a runny nose. In the next few days the nose becomes blocked (congested) with mucus. The cough that follows can be caused by mucus running down the back of the throat or congestion of mucus on the chest (see Coughs Health Information Brochure). Other symptoms include fever, headache and tiredness.
Influenza symptoms are far more debilitating than cold symptoms, often starting suddenly with severe tiredness and aching muscles requiring immediate bed-rest. Symptoms similar to colds will occur, with the addition of the loss of appetite, high fever, chills and nausea. If these severe flu symptoms occur and you can visit a doctor within the first 48 hours, you may be prescribed special anti-viral medicines. These anti-viral medicines do not work for the common cold.
Sometimes symptoms of hay fever also include mucus production, however the mucus will be clear and thin, and associated with sneezing and itchy eyes (see Hay fever Health Information Brochure). Some people who have had a viral cold or influenza infection, can develop a bacterial infection. If this occurs in the sinuses (sinusitis), or chest (e.g. pneumonia), the doctor may prescribe antibiotics. Antibiotics can NOT kill cold and flu viruses, and are ONLY used if there is a bacterial infection.
See your doctor if you also have any of the following:
Rest can help the immune system fight viral infections and hasten recovery. Other things to do are:
Each year a new influenza vaccine is developed to protect against the main influenza viruses expected during the coming season. People who are over 65 years of age, pregnant, get the flu often, or are at risk of severe harm from the infection, should ask their doctor or pharmacist about an annual influenza vaccine.
Always inform pharmacy staff if you are taking any other medicines, or if you have any other health conditions, because some over-the-counter medicines may not be suitable for you. Treatments are chosen to provide relief for specific symptoms:
Some cold and flu medicines are available as a combination of products designed to ease several symptoms such as fever, aches, pain, cough or a runny nose at the same time. Check the ingredient list before taking any combination products to avoid accidentally taking double doses. For example, some hot honey and lemon flavoured cold-relieving drinks also contain paracetamol or ibuprofen. Special care is needed when considering cough and cold medicines for children, and people with diabetes or high blood pressure.
Ask your pharmacist for advice on the most suitable treatment.
NPS MedicineWise: www.nps.org.au or phone 1300 MEDICINE (1300 633 424)
Health Direct: www.healthdirect.gov.au
Disclaimer: The information provided is a guide only, is current at time of publishing, and is not intended to replace the advice of your pharmacist or doctor.
IN EMERGENCIES DIAL 000.